Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I'm addicted to Fioricet? How do I stop?

Answered by: Eric Collins

You should seek medical help to stop regular Fioricet use and should definitely not try to manage the process on your own.

Fioricet is a combination medication containing the short-acting barbiturate, butalbital, acetaminophen (Tylenol), and caffeine. It is typically prescribed for migraine headache relief. It is most prone to producing habitual use because butalbital is addicting.

The barbiturate reduces anxiety and can produce sleep, but, because it wears off quickly and produces rebound anxiety, many people want to take more Fioricet 4 to 8 hours after their last dose. This leads to habituation, and regular use of barbiturates produces a physical dependence that requires detoxification under medical supervision, because the untreated withdrawal syndrome from barbiturates is potentially fatal.

The medication is also extremely dangerous in overdose, because butalbital can stop someone's breathing and the acetaminophen (Tylenol) in the medication is very toxic to the liver in high doses. For these reasons, extended periods of daily use should generally be avoided, except in the relatively rare circumstances when Fioricet is the only effective medication for the migraines.

For people using Fioricet regularly for more than even a few weeks, especially in amounts greater than the recommended doses, medically-assisted withdrawal is absolutely necessary. Such people should seek medical attention from a medical professional, usually with addiction expertise, experienced in managing barbiturate withdrawal. The barbiturate withdrawal will usually be managed with a long-acting barbiturate (e.g., phenobarbital) gradual dosage reduction. The inevitable caffeine withdrawal (characterized principally by headaches and fatigue) that accompanies the detoxification usually resolves after 4 to 7 days and can be managed conservatively or alleviated with gradual reductions in caffeine consumption (in the form of coffee, sodas, or even other-the-counter caffeine pills) over a week or two.